Welcome to the all-new Vetlearn

  • What’s new on Vetlearn?
  • The latest issues of Compendium and
    Veterinary Technician
  • New CE articles for veterinarians and technicians
  • Expert advice on practice management
  • Care guides on more than 400 subjects
    to give to your clients
  • And more!

To access Vetlearn, you must first sign in or register.

registernow

Become a Member

Veterinary Forum September 2008 (Vol 25, No 9)

Case Report — Unusual Case of Acetaminophen Toxicity

by Belinda Burwell, DVM

    A 2-year-old, 21-kg, neutered mixed Labrador retriever named Bazel presented to the local emergency clinic at 11:30 pm with lethargy and swelling around the eyes. The owners had been out for about 4 hours and when they returned, the dog's eyelids were swollen and red and the dog was more lethargic than usual.

    Bazel had a reputation for consuming anything that was on the floor, including a diaper 1 week before presentation. Earlier on the day of presentation, the dog had stolen a piece of chocolate cake and grabbed one or two Extra Strength Tylenol PM (acetaminophen and diphenhydramine, Ortho-McNeil) tablets when the bottle had fallen onto the floor.

    On presentation, the dog had a body temperature of 103.2°F (normal: 102 ± 1), a heart rate of 120 bpm, which is the high end of normal, and a respiratory rate of 28 breaths/min, which is within the normal range. The dog's mucous membranes were cyanotic and slightly beige, and there was marked swelling of both eyelids, although what could be seen of the corneas and sclera appeared normal. Examination of the eyes was moderately painful for the dog.

    Toxicity was suspected, but vomiting was not induced and activated charcoal was not administered because the dog had consumed the acetaminophen tablets more than 12 hours before presentation.

    While the technician was drawing blood for a complete blood count and biochemistry profile, she noticed that the blood was dark brown. Test findings included a packed cell volume (PCV) of 53.4%, which is at the high end of normal. Except for a slightly decreased amylase concentration of 457 U/L (normal: 500-1,500), chemistry and electrolyte findings were normal.

    The dog was diagnosed with methemoglobinemia, and intravenous Normosol-R was initiated at 150 ml/hr. The dog's eyes were treated with eye lubricant and tetracaine ophthalmic drops during the night.

    The following morning, the owners presented Bazel to the primary care hospital. The dog's eyes were swollen closed, and its paws and prepuce were slightly edematous. The owners thought that the dog was experiencing less pain than the night before. His body temperature was 100°F.

    Although the patient history did not include ingestion of enough acetaminophen to cause methemoglobinemia (200 mg/kg), it seemed the most likely explanation. The facial swelling was particularly interesting because this type of swelling is commonly seen in cats with acetaminophen toxicity but is rare in dogs.1 Because Tylenol PM contains diphenhydramine hydrochloride, an antihistamine used to treat allergic reactions, angioedema was a less likely cause of the eyelid swelling.

    The dog was immediately given a loading dose of Mucomyst (acetylcysteine, Bristol-Meyers Squibb) at 140 mg/kg PO, followed by 70 mg/kg q6h for 12 doses. It also received vitamin C at 30 mg/kg IM q12h, S-adenosyl methionine (SAMe) at 20 mg/kg PO q24h, and cimetidine at 10 mg/kg IV q12h. At this time, the PCV was 53% and the total protein was 5.2 g/dl (normal: 5.5-7.5). In addition, the urine was brown.

    At presentation, the alanine transaminase (ALT) level had been normal at 39 U/L, and 30 hours later, it remained in the normal range at 70 U/L (normal: 10-100). After 72 hours, when peak liver damage is evident in cases of acetaminophen toxicity, the ALT was mildly elevated at 111 U/L. The next day, the ALT level had decreased to 56 U/L.

    The dog never became anemic, with the lowest PCV value at 44% occurring 3 days after ingestion of the acetaminophen tablets.

    After 4 days, the eyelid swelling was almost gone when a sudden-onset bilateral mucopurulent ocular discharge developed. A Schirmer test revealed tear production of less than 5 mm in both eyes. Acute keratoconjunctivitis sicca (KCS) was diagnosed and treated with bacitracin-neomycin-polymyxin B (BNP) and artificial tears. Nine days later, tear production had increased to 9 mm. Eighteen days after the onset of signs, the dog's eyes returned to normal and no longer required treatment.

    Discussion

    Extra Strength Tylenol PM contains both 500 mg of acetaminophen and 25 mg of diphenhydramine hydrochloride, and two tablets, or 1,000 mg of acetaminophen, which would be equivalent to a dose of 48 mg/kg, would not be expected to cause toxicity in a 21-kg dog. The owners had reported that Bazel ate two tablets after the bottle had fallen onto the floor, and they thought they had found and picked up all other spilled tablets. It is now suspected that the dog had found and consumed additional spilled tablets while the owners were out.

    Acetaminophen causes oxidative damage to erythrocytes and hepatocytes as the result of a toxic metabolite that binds to glutathione. In high doses, this metabolite exhausts all available glutathione and then binds to other macromolecules in the erythrocytes and hepatocytes, causing cell death. Cats show signs of toxicity at lower doses because their glutathione levels are lower than the levels in dogs. N-Acetylcysteine provides sulfydryl groups that act as a substitute for glutathione and bind with the toxic metabolite, decreasing the oxidative damage to the cells.

    Cimetidine inhibits cytochrome P450 and is used to decrease the metabolism of ingested acetaminophen into its toxic metabolite. Vitamin C, or ascorbic acid, is an antioxidant that assists in the conversion of methemoglobin back into hemoglobin. SAMe is a potent antioxidant that increases intracellular glutathione levels, which in turn protects hepatocytes and erythrocytes from oxidative injury.

    The minimum dose of acetaminophen that causes methemoglobinemia in dogs is 200 mg/kg, while hepatotoxicity can be seen with half this dose (personal communication, Charlotte Means, DVM, ASPCA Animal Poison Control Center, Feb. 17, 2006).

    Signs of hepatotoxicity, such as elevated ALT levels, are usually seen within 72 hours of ingestion, which was when a mild elevation in ALT was detected in this case. Treatment with N-acetylcysteine, cimetidine, and SAMe may have prevented more extensive hepatocellular damage.

    As previously mentioned, facial swelling is an unusual presentation for a dog that has ingested acetaminophen, although this clinical presentation is commonly seen in cats with acetaminophen toxicity. The mechanism that causes facial edema in cats is not understood. In addition to periocular edema, this dog developed subcutaneous edema of the paws and prepuce.

    KCS can be caused by a reaction to drugs, such as sulfonamides and 5-aminosalicylic acid, and is sometimes reversible, as it was in this case. Development of transient KCS was reported in another case of acetaminophen toxicity that presented with facial swelling.1

    This case was unusual because the presenting complaint was periocular swelling and the history included ingestion of a dose of acetaminophen below the toxic range. The development of methemoglobinemia strongly suggested that the dog consumed more Tylenol PM than was initially reported and that acetaminophen toxicity caused edema of the face and paws as well as transient KCS.

    Acknowledgment

    Dr. Burwell extends her thanks to Holly Bradshaw, DVM, who was the primary clinician assigned to the case when this dog presented to Apple Valley Animal Hospital.

    Reviewer Comment

    This article is of interest because it highlights features of canine acetaminophen toxicosis that are not as well-known as the classic hepatotoxicity. Methemoglobinemia, facial edema, and KCS have been reported in dogs exposed to acetaminophen, and these may develop in the absence of evidence of significant hepatic injury. Canine KCS also may develop with otherwise subtoxic doses of acetaminophen and is usually reversible following treatment with artificial tears and/or cyclosporine eye drops. As the author states, it is most likely that the dog ingested more acetaminophen than originally suspected, as methemoglobinemia is highly unlikely at doses below 200 mg/kg.

    1. Mariani CL, Fulton RB. Atypical reaction to acetaminophen intoxication in a dog. J Vet Emerg Crit Care 2001;11(12):123-126.

    References »

    NEXT: Clinical Report — PCR technology today

    didyouknow

    Did you know... Because chemotherapeutic agents consistently suppress hematopoiesis, their administration should be monitored with periodic complete blood counts.Read More

    These Care Guides are written to help your clients understand common conditions. They are formatted to print and give to your clients for their information.

    Stay on top of all our latest content — sign up for the Vetlearn newsletters.
    • More
    Subscribe